Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Birmingham, AL

July 6, 20054 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 6, 2005, 8:13 AM CDT for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 8:13 AM CDT (13:13 UTC)
Expired
Jul 6, 2005, 12:15 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 061314
FFWBMX
ALC063-065-091-119-061715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 AM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARENGO COUNTY IN SOUTHWEST ALABAMA
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA
  WEST CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA
  EAST CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF LIVINGSTON

* UNTIL 1215 PM CDT

* AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM HEAVY RAIN AND THUNDERSTORMS ASSOCIATED WITH 
TROPICAL STORM CINDY OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAWYERVILLE
  AND FORKLAND.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3252 8831 3236 8804 3275 8758 3291 8775

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:13 AM CDT, 3 hours earlier.

Area forecast discussion, Jul 6, 5:13 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 AM CDT WED JUL 6 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...

CINDY CONTINUES TO MAKE HER WAY TOWARDS CENTRAL ALABAMA THIS MORNING.
IT IS SAFE TO SAY THAT MOST OF THE CWA WILL SEE RAIN AT SOME POINT
TODAY. RAINFALL AMOUNTS TODAY COULD RANGE FROM 2 TO 4 INCHES. THIS
AMOUNT COULD CHANGE DEPENDING ON THE TRACK AND SPEED OF THIS
TROPICAL SYSTEM. TEMPERATURES TODAY WILL NOT CLIMB MUCH DUE TO THE
CLOUD COVER AND THE RAIN. I PRETTY MUCH WENT BELOW ALL MOS ON
TEMPERATURES. AS FAR AS WINDS GO...I THINK THE THE STRONGER WINDS
WILL BE FELT OVER OUR SOUTHERN ZONES...BUT MOST AREAS WILL SEE
SOME GUSTY WINDS.

FOR TONIGHT...MOST OF THE HEAVY RAIN WILL BE LOCATED OVER OUR EASTERN
HALF OF THE CWA. TEMPERATURES WILL BE MILD...MOSTLY IN THE 70S.
WINDS WILL CONTINUE TO BE GUSTY AS THE CENTER OF CINDY MOVES
ACROSS THE FORECAST AREA THROUGH MOST OF THE EVENING AND BEGIN TO
DECREASE CLOSER TO SUNRISE.

THURSDAY...SOME OF THE REMNANTS OF CINDY WILL CONTINUE TO AFFECT
THE FORECAST AREA. THE BETTER CHANCES OF RAIN WILL BE OVER OUR
EASTERN ZONES. TEMPERATURES WILL REMAIN MILD...MOSTLY IN THE MID
TO UPPER 80S.

FRIDAY AND SATURDAY...CINDY WILL BE LONG GONE AND TEMPERATURES
WILL BEGIN TO SLOWLY CLIMB BACK TO NORMAL...MEANING TEMPERATURES
IN THE 90S WILL BE BACK ON THE FORECAST. ALTHOUGH MODELS SHOW A
DRIER TREND...ISOLATED THUNDERSTORMS ARE STILL POSSIBLE DUE TO THE
LEFTOVER MOISTURE AND AFTERNOON HEATING. I DO NOT THINK THAT THE
MODELS ARE PICKING UP ON THAT.

.LONG TERM (SUNDAY THROUGH TUESDAY)...

THE FUTURE OF DENNIS WILL PLAY A BIG IMPACT ON THE WEATHER ACROSS
CENTRAL ALABAMA DURING THE FIRST PART OF THIS PERIOD.  DID NOT WANT
TO MAKE ANY SIGNIFICANT CHANGES IN THIS PERIOD GIVEN THE
UNCERTAINTY OF TROPICAL CYCLONE TRACKS BEYOND THREE DAYS. MAINLY
WANTED TO DEPICT HIGHER RAIN CHANCES IN THE SOUTHWEST COUNTIES AND
COOLER DAYTIME TEMPS.  TRENDED RAIN CHANCES DOWN BY MID WEEK
ASSUMING DENNIS IS OUT OF THE PICTURE BY THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     80  70  82  65 /  80 100  60  20
ANNISTON    80  71  83  67 /  80 100  60  20
BIRMINGHAM  80  70  83  68 /  90  90  50  20
TUSCALOOSA  80  70  89  69 / 100  70  20  20
CALERA      80  71  85  68 / 100  90  50  20
AUBURN      82  70  83  70 /  80 100  60  20
MONTGOMERY  81  72  87  72 / 100  80  40  20
TROY        81  74  85  71 / 100  80  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY AND FLASH
FLOOD WATCH IN EFFECT FOR THE LOWER HALF OF THE CWA UNTIL 7 AM THURSDAY.

&&

10/58
Hazardous weather outlook, Jul 5, 5:44 PM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 5 2005

ALZ011>015-017>050-062244-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM.  NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME
STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE
MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN
MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND
LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5
INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN
BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE
SOUTHERN HALF OF THE CWA.

AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO
DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT
OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK...
INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS.

LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE
WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE
LATEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER
THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:51 AM CDTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter2 hr
Jul 6, 1:16 PM CDTTornado WarningBMXAutauga29 min
Jul 6, 1:27 PM CDTFlash Flood WarningBMXMontgomery93 min
Jul 6, 1:38 PM CDTTornado WarningBMXMontgomery22 min
Jul 6, 1:51 PM CDTTornado WarningBMXAutauga, Elmore24 min
Jul 6, 1:54 PM CDTTornado WarningBMXElmore, Macon36 min
Jul 6, 2:15 PM CDTTornado WarningBMXCoosa, Elmore30 min
Jul 6, 2:20 PM CDTTornado WarningBMXAutauga, Lowndes25 min
Jul 6, 2:23 PM CDTFlash Flood WarningBMXElmore2 hr
Jul 6, 2:24 PM CDTSevere Thunderstorm WarningBMXMacon, Tallapoosa9 min
Jul 6, 2:30 PM CDTTornado WarningBMXMacon, Tallapoosa15 min
Jul 6, 2:30 PM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa15 min
Jul 6, 2:44 PM CDTTornado WarningBMXAutauga, Lowndes, Montgomery21 min
Jul 6, 2:46 PM CDTTornado WarningBMXTallapoosa29 min
Jul 6, 3:04 PM CDTTornado WarningBMXAutauga26 min
Jul 6, 3:13 PM CDTTornado WarningBMXTallapoosa32 min
Jul 6, 3:14 PM CDTTornado WarningBMXRussell16 min
Jul 6, 3:15 PM CDTTornado WarningBMXTallapoosa30 min
Jul 6, 3:22 PM CDTTornado WarningBMXAutauga, Chilton, Coosa, Elmore28 min
Jul 6, 3:26 PM CDTTornado WarningBMXLee19 min
Jul 6, 3:34 PM CDTTornado WarningBMXChambers26 min
Jul 6, 3:38 PM CDTTornado WarningBMXRussell22 min
Jul 6, 3:43 PM CDTTornado WarningBMXLee27 min
Jul 6, 3:43 PM CDTTornado WarningBMXClay, Tallapoosa23 min
Jul 6, 3:55 PM CDTTornado WarningBMXChambers35 min
Jul 6, 4:05 PM CDTTornado WarningBMXRandolph40 min
Jul 6, 4:26 PM CDTFlash Flood WarningBMXChambers, Clay, Randolph, Tallapoosa4 hr
Jul 6, 4:43 PM CDTTornado WarningBMXRussell17 min
Jul 6, 4:52 PM CDTTornado WarningBMXChilton23 min
Jul 6, 4:57 PM CDTTornado WarningBMXTallapoosa33 min
Jul 6, 5:18 PM CDTTornado WarningBMXAutauga, Chilton27 min
Jul 6, 5:26 PM CDTTornado WarningBMXRussell33 min
Jul 6, 5:30 PM CDTTornado WarningBMXCoosa, Elmore30 min
Jul 6, 5:52 PM CDTTornado WarningBMXLee29 min
Jul 6, 6:00 PM CDTFlash Flood WarningBMXJefferson, Shelby4 hr
Jul 6, 6:02 PM CDTTornado WarningBMXCoosa28 min
Jul 6, 6:26 PM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa34 min
Jul 6, 6:44 PM CDTFlash Flood WarningBMXCoosa, Talladega4 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.